For the first 5 or 6 weeks of my new healthy lifestyle, things were wonderful. I was coping well. My cravings were not as severe as I had experienced before. And the scales kept moving, in the same direction each time I stool on them.
At the twelve week mark, I had lost about 11-12 kgs. More than 10% of my body weight. A great start, with the kind of results that keep you motivated to continue making good chilces every single day.
And then nothing. Zip. Nada. Not a gram was lost. In fact, over the following 6 weeks I managed to gain 2kgs, despite being so good. It was frustrating, to say the least.
There are a few probable reasons for this though. First 16 years ago I was diagnosed with PCOS and later, Metabolic Syndrome. And while for years it has not been terribly problematic, I have not had a period since early May (sorry if that is TMI for some?). So I don't think that is helping. The PCOS makes weight loss quite difficult, and these two things mean that I am very insulin resistant. Which means I need to take more insulin to get my BGLs down to optimum levels. The more insulin I take, the more weight I put on. (So 2 years ago, combining massive doses of insulin with a 9 month, large dose course of Prednisone and I went from an overweight but still pear shaped (and even pretty at times) woman to a bloated, puffy, apple shaped one).
Speaking of which. I'm on insulin. Which unfortunately, has the side effect (at least for a type 2 person) of increased weight. Also, I wasn't eating enough so I was having constant (a couple a day) hypos, which then meant I was having to drink or eat high GI foods to settle them. Not helping.
Then, it turns out that 3 more of the drugs I'm on have the side effect of weight gain. One of them has been particularly problematic, with me having several troublesome side effects (inability to urinate, severe muscle twitching - more like flailing, which I had no control over, drowsiness, dry mouth etc).
My GP is away on holiday at the moment so I don't want to do anything rash. A few months ago when we started the Endep, I was on a small dose (30mg a day). It was doing almost nothing, pain wise or for sleep & restless legs, which was why I was on it in the first place. But we wanted to persist (this was before the decision was made to start the Oxy), so he tripled my dose.
It was around then that the problems I mentioned earlier started, and they have continued to deteriorate. So, for now I've cut down from 75 to 50. Some of the symptoms are settling a little. Some of that nerve pain is back though. I suspect we're going to have a rough time balancing what to do here. As I said, I'm torn.
I want to come off my anti-depressants and the Oxy that the Dr prescribed. I had wanted the Oxy for the worst, worst pain. Instead he gave me a slow-release version that I am to take morning and night. It isn't terribly good for the pain (certainly not the dramatic result that tripling the Endep had) and very, very quickly I came to the realisation that after just a month, my body was becoming addicted. I wasn't 'psychologically', (does that make sense?) but there were a couple of nights where I fell asleep before I'd taken them. I woke up and decided that since I'd slept ok, I wouldn't take the dose (in my defence - because of my eyes, I can't read the pamphlet. I honestly didn't 'click' right away that it was a sustained release, though I look back and wonder why that wasn't obvious to me, so I didn't know that you could not miss doses). Anyway after doing this (missing 2 doses in a row) I had a days long anxiety attack.
I didn't realise for days that it was because of the Oxy. I felt little difference pain wise, so I kept missing doses and for days, it was a bit of a nightmare. Headaches, morbid feelings (and dreams!), agitation, scratching again, trembling, sweating, crying but not knowing what the hell was wrong with me. Just the feeling that something was terribly wrong. I felt like tearing my skin off, like it was crawling with something. Nothing was, of course but it was a terrible, horrible feeling. I wouldn't wish that week on anyone.
Co-incidentally, about a week or so later a friend of mine online (who is also taking Endone for crippling pain that she has suffered from for years now) linked me to an article (after which I found another and then another - the last one with figures that stunned both Joel and I) in the newspaper that described what I was feeling - even better than I had been able to. Now I have no idea if they were on the slow-release (I am on Targin) or the quick (Endone), but at that point I was on just the slow. It was a low dose (I'd tried a lower dose for nothing. We increased it, for some relief) that I was on. 30mg twice a day. And after 3 weeks, it seemed my body was hooked.
In my Doctor's (and my) defence - starting with the stronger opioids was not one we took lightly. He even less so than I. We waited 7 months from the first discussion before we made the decision. We tried several other drugs. We tried different combinations. I tried other therapies. We talked about the risk of addiction. I was up front with him. I believe that I have a very addictive personality. I fixate on things (much like my children do) and get hooked. There is a history of alcoholism in my extended family. It's something I've always been conscious of (one of the reasons I no longer drink. I felt I was drinking too much about 15 years ago so I just stopped) and I had concerns about becoming addicted. But I felt safe on the small dose I was on.
But I didn't realise when he first gave me the prescription that I was on a drug that had to be taken morning and night. I had been wanting a take-as-needed drug, for those really unbearable days. I have proven that I am able to be very sparing with drugs. I take valium for debilitating muscle spasms. But because it's addictive, I take it as rarely as possible. I actually asked him to write on my script and on my file, that I have to make a bottle of 50 last me at least 3 months. If I take it more often than that, then I think it's a problem for me. It's working well. I've only refilled the script twice this year and we're nearly 10 months in.
Anyway (I'm getting distracted here), this was where I found myself. Over the past few weeks, while almost every single aspect of my life is going wonderfully (I am going to write the next post all about that. I don't want to ruin it by talking about all of this stuff. I want to post this one and then be done with the yucky for a while), I struggle with such high anxiety every single time I take the tablets (the Targin and the Endep) or my Insulin (I was on quick release Novorapid and an Extended release Lantus. I am now only on the Lantus. Yay for me! Such an acheivement in just a couple of months).
It's like I feel trapped. Which might be an odd choice of words when noone is holding a gun to my head, but it's how I feel. I don't know how to break the cycle. I want to come off the Oxy and the Endep, but I need to have enough relief from my pain that I can function (believe me - for the past 2 years, I have not been even nearly functioning) and work on getting even better (therefore not needing the drug. See. It's a nasty little circle, no?).
What would you do? Go off the drugs that are handling your pain, to stop side effects and weight gain?